Alert archive / Minnesota / Tornado Warnings in 2006
Tornado Warning 5, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jun 21, 2006, 11:53 AM CDT for Lake County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2006, 11:53 AM CDT (16:53 UTC)
- Expired
- Jun 21, 2006, 12:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Lake County, MN
The radar
The Duluth radar (KDLH), 92 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 4.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDLH 211655 TORDLH MNC075-211730- /O.NEW.KDLH.TO.W.0005.060621T1653Z-060621T1730Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 1153 AM CDT WED JUN 21 2006 THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN LAKE COUNTY IN NORTHEAST MINNESOTA * UNTIL 1230 PM CDT * AT 1149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WHYTE...OR ABOUT 40 MILES SOUTHEAST OF ELY...MOVING EAST AT 35 MPH. * THE DEVELOPING TORNADO WILL BE NEAR... FINLAND BY 1210 PM... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. SEEK SHELTER IN A STURDY STRUCTURE. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF A STURDY BUILDING IN AN INTERIOR HALLWAY OR SMALL ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. LAT...LON 4746 9163 4729 9160 4735 9102 4769 9107 $$ BRANDT
1 follow-up statement
000 WWUS53 KDLH 211702 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1201 PM CDT WED JUN 21 2006 MNC075-211730- /O.CON.KDLH.TO.W.0005.000000T0000Z-060621T1730Z/ LAKE MN- 1201 PM CDT WED JUN 21 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR LAKE COUNTY... AT 1158 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED 7 MILES WEST OF FINLAND...OR ABOUT 40 MILES SOUTHEAST OF ELY...MOVING EAST AT 35 MPH. THE TORNADO WILL BE NEAR... FINLAND BY 1208 PM... LITTLE MARAIS BY 1225 PM... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4748 9145 4735 9146 4735 9102 4769 9105 $$ BRANDT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 21, 11:08 AM CDT, 45 minutes earlier.
Area forecast discussion, Jun 21, 11:08 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 1108 AM CDT WED JUN 21 2006 .UPDATE...QUICK UPDATE TO REFLECT CURRENT RADAR TRENDS. STRONG CONVECTION HAS DEVELOPED ALONG THE SURFACE TROUGH LATE THIS MORNING. EXPECT STRONG STORMS TO CONTINUE THROUGH THIS AFTERNOON ALONG AND AHEAD OF THE SURFACE BOUNDARY. WILL CONTINUE TO MONITOR FOR POTENTIAL SEVERE CRITERIA. && .PREV DISCUSSION... (ISSUED 318 AM CDT WED JUN 21 2006) DISCUSSION... TROF ASSOCIATED WITH CANADIAN UPPER LOW WILL CONT TO AFFECT THE NORTHLAND TODAY AND TNT. SERIES OF EMBEDDED S/WV EMBEDDED IN THE TROF WILL MOVE THRU NEXT 24HRS.NEXT ONE TO BRING ISOLATED STORMS TO REGION EVIDENT ON WATER VAPOR FROM OVR LK WINNIPEG THOURGH NORTH DAKOTA...WITH SFC TROF JUST ENTERING NWRN MN. ISOLATED SHOWERS POPPING UP JUST AHEAD OF THE TROF IN CONVERGENCE AREA. THIS TROF WILL MOVE QUICKLY ACROSS THE NORTHLAND TODAY. ANOTHER AREA OF SFC CONVERGENCE ACROSS NWRN WI IN SRN TIER OF CWA WHICH COULD BE THE FOCUS FOR TSTM DEVELOPMENT THIS MORNING. RATHER BROADBRUSHED THE PRECIP AREA FOR THE NORTHLAND TODAY SINCE WE HAVE POSSIBILITY OF ELEVATED STORMS ALMOST ANYWEHRE/ANYTIME TODAY. UPPER JET SITUATED PRACTICALLY OVERHEAD...AIDING IN LOLVL CONVERGENCE...AND ANY DAY-TIME HEATING COULD SET OFF TSTMS IN AN UNSTABLE ATMOS OF -2 TO -6 LIS. BEST CAPES WILL BE IN NWRN WI. SEE SWODY1 FROM SPC TO SEE DISCUSSION FOR SLIGHT RISK SVR THREAT IN NWRN WI. CANADIAN COLD FRONT COMING THROUGH NE MN THIS EVENING...THEN THRU NWRN WI OVERNIGHT. AGAIN...SUPPORT FRM S/WV WL KEEP THREAT OF TSTMS GOING. THIS S/WV EXITS THE CWA THURSDAY MORNING. MAY SEE SOME LINGERING SHOWERS ACROSS SRN CWA WITH THE COLD FROPA. EXPECT A BREEZY DAY TODAY WITH WINDS THROUGH 850 MB OF 25 TO 35 KTS MIXING DOWN. THERE ARE SOME TIMING DIFFERENCES IN THE MODELS, BUT GENERAL PATTERN IN AGREEMENT. && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. LILES/CLC
Hazardous weather outlook, Jun 21, 11:16 AM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1116 AM CDT WED JUN 21 2006 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-221245- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 1116 AM CDT WED JUN 21 2006 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING ACROSS PORTIONS OF THE NORTHLAND... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SEVERE STORMS ARE POSSIBLE TODAY AND THIS EVENING OVER THE ARROWHEAD REGION OF NORTHEAST MINNESOTA. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHWESTERN WISCONSIN AND WESTERN LAKE SUPERIOR THIS AFTERNOON AND EVENING. THE GREATEST THREAT WILL BE DAMAGING WINDS. ISOLATED THUNDERSTORMS ARE EXPECTED ELSEWHERE ACROSS THE NORTHLAND TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SPOTTY THUNDERSTORMS ARE POSSIBLE THROUGH THE WEEKEND AND ON MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING. LILES
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 10:34 AM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 26 min |
| Jun 21, 10:43 AM CDT | Severe Thunderstorm Warning | DLH | Lake | 47 min |
| Jun 21, 11:22 AM CDT | Severe Thunderstorm Warning | DLH | Lake | 38 min |
| Jun 21, 11:41 AM CDT | Severe Thunderstorm Warning | DLH | Cook | 64 min |
| Jun 21, 11:53 AM CDT | Special Marine Warning | DLH | 2 hr | |
| Jun 21, 12:11 PM CDT | Severe Thunderstorm Warning | DLH | Lake | 39 min |
| Jun 21, 1:13 PM CDT | Severe Thunderstorm Warning | DLH | Cook | 32 min |
| Jun 21, 1:28 PM CDT | Special Marine Warning | DLH | 35 min |
Nearby
Tornado Warnings in Minnesota, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.